Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 132, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 22, 2001, 7:01 AM EST for Randolph County, Indiana. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 22, 2001, 7:01 AM EST (12:01 UTC)
- Expired
- Aug 22, 2001, 7:45 AM EST
- In force
- 44 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Randolph County, IN
The radar
The Indianapolis radar (KIND), 117 km from the middle of the area, began a volume at 12:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 7:43 AM EST | Hail 0.75 | Lynn, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.0 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
417 WUUS53 KIND 221201 SVRIND INC135-221245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 701 AM EST WED AUG 22 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RANDOLPH COUNTY IN EAST CENTRAL INDIANA * UNTIL 745 AM EST * AT 654 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FARMLAND...OR ABOUT 10 MILES EAST OF MUNCIE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WINCHESTER AT 720 AM EST SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4028 8520 4010 8520 4003 8486 4022 8483 JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:25 AM EST, 3 hours 36 minutes earlier.
Area forecast discussion, Aug 22, 3:25 AM EST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 325 AM EST WED AUG 22 2001 PROGRESSIVE UPPR FLOW XPCTD TO CONT DURG THIS PD AS SHORT WV ENERGY CROSSES THE GRTLKS TODAY. FLOW WL TEND TO VEER TO A MORE NWLY DIRECTION LT IN FCST PD AS LONG WV TROFFING DVLPS OVR THE ERN U.S. AT THE SFC...WK WM FNT CURRENTLY OVR IL WL MOV ACRS THE AREA THIS MORN...EVENTUALLY STALLING OUT ACRS THE SRN GRTLKS BEFORE SAGGING BACK SWD THRU THE AREA ON THURS. IN THE NR TERM...SO FAR TSTM DVLPMT HAS BEEN TO THE N OF CWA IN THE VCNTY OF LO LVL JET AND 850MB FNT. THERE STILL IS A SML THREAT FOR SOME DVLPMT AS FNT RETREATS NEWD...BUT AREAS SW OF WM FNT LOOK TO BE PRETTY WELL CAPPED TODAY. THICKNESS ORIENTATION ALSO SUGGESTS ACTVTY OVR THE GRTLKS MAY BRUSH THE FAR NRN AND NERN ZONES AS WELL OR MAY THROW OUT AN OUTFLOW BOUNDARY INTO THAT AREA. WL BE PUTTING CHC POPS OVR THE ABOUT THE NE TWO THIRDS OF CWA FOR TODAY AS A RESULT WITH THE HIEST POPS NE. AXIS OF LO LVL JET SETTLES SWD INTO THE AREA TONIGHT...ALTHOUGH IT SHOULD BE QUITE A BIT WEAKER THAN IT CURRENTLY IS. THIS COMBINED WITH FNT BEGINNING TO SAG BACK TO THE S...WL CONT WITH CHC POPS TONIGHT AND THURS WITH THE HIEST POPS IN THE N TONIGHT AND OVR THE CENTRAL AND SRN ZONES ON THURS. LO LVL TEMP PTNS SUGGEST NGM MOS NUMBERS ARE REASONABLE FOR THE MOST PART...SO LTL ADJUSTMENT NEEDED. .IND...NONE. JAS
In the hours before
Special weather statement, Aug 22, 6:00 AM EST, 1 hour 1 minute before
INZ021-028>031-035>049-051>057-060>065-067>072-221300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 600 AM EST WED AUG 22 2001 ...A FEW SEVERE STORMS POSSIBLE OVER PARTS OF CENTRAL INDIANA TODAY AND TONIGHT... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT FOR AREAS ROUGHLY NORTH OF A DANVILLE ILLINOIS TO GREENSBURG LINE. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN THREATS. SPOTTER ACTIVATION MAY BE REQUIRED IN THE RISK AREA TODAY AND TONIGHT. JAS
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 6:26 AM EST | Severe Thunderstorm Warning | IND | Delaware | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.